diabetestalk.net

Diabetic Coma Causes

Share on facebook

Diabetes With Coma In Dogs

Diabetes Mellitus with Hyperosmolar Coma in Dogs The pancreas is an organ located in the abdomen, near the stomach. Under normal circumstances, the pancreas makes insulin, a polypeptide hormone that helps to control blood sugar (glucose) levels in the body. When a dog eats food, its blood sugar rises in accordance with the sugars in the food (whether they are natural sugars or not). The pancreas then makes insulin to lower the blood sugar levels to a healthy level. In this way, the other organs in the body are able to absorb and use this sugar for energy. In the case of diabetes mellitus, the pancreas is not capable of making enough insulin. When this happens, the blood sugar level remains too high, a condition defined as hyperglycemia. A dog's body responds to high blood sugar in several ways. First, extra urine is produced , causing the dog to urinate more frequently than usual. Because it is urinating a lot more, it will drink a lot more water, too. Eventually, your dog will be at risk for becoming dehydrated because of the excess urination. Because insulin helps the body to use sugar for energy, lack of insulin also means that the body’s organs will not receive enough energy. Continue reading >>

Share on facebook

Popular Questions

  1. doodleplum

    What is a dangerous sugar level?

    Here's my story. On friday, I went to my doctor due to feeling very ill..pain in hips and legs...excessive fatigue and a general unwell feeling with being flushed..hot/cold..all the time. They did blood work. I got a call on monday morning from an eye doctor telling me they wanted to set up an appointment for me to get my eyes checked due to my "diabetes". This was news to me because no one from my doctor's office said I had diabetes.
    I contacted a different doctor on wednesday to get a second opinion. I found out my blood sugar level at that time was 453. He did a urine test and it was loaded with sugar.
    They did a nerve conduction test on both legs and found I may already have some nerve damage going on in my left leg but the blood pressure cuff test on both legs showed good pulses.
    I went back to the first doctor and complained about NOT being told I had an issue with diabetes. I was then informed that on friday my sugar levels were at 466! Someone with diabetes told me that at 500 you can go into a diabetic coma!!! I am trying to find out if this is true because the first doctor I saw never called me after the blood work came back and I had to find out about Diabetes through an EYE doctor!
    The nurse for the doctor said he was going to send me a letter! What the heck????
    Since when does a doctor send a letter about a patient having a grave illness and is close to a diabetic coma???
    Anyone with information that can help would be appreciated. My email address is [email protected]
    I am now concerned because the medications I have been put on is causing me to be quite ill and is making my gall bladder irritated. I called the doctors office for advice but they have not called back yet. My sugar level today was 253. The meds are helping reduce the levels but causing other problems for me.

  2. Spike

    Originally Posted by doodleplum
    I am now concerned because the medications I have been put on is causing me to be quite ill and is making my gall bladder irritated. I called the doctors office for advice but they have not called back yet. My sugar level today was 253. The meds are helping reduce the levels but causing other problems for me. welcome aboard!
    what meds?
    what do u mean by "quite ill"?
    sorry, i dont email responses in forums...

  3. CatLynnette

    You had dangerous blood sugar levels. I have heard and read that anybody with a blood sugar level of 400 mg/dL or higher needs to go to a hospital emergency room right away. The numbers will be brought down by insulin, usually initially by IV. With numbers that high a person is at risk for major complications, including problems with their kidneys.
    Were you told that you are Type 2? A lot of Type 2 Diabetics can learn to manage their Diabetes with diet, exercise and sometimes with oral medications too.
    Which medications were you put on? Some medications can temporarily cause stomach upset.
    There are many good doctors to choose from. If anyone is unhappy with their doctor, then switch to another one.
    Welcome to Diabetes Daily.

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in diabetes